Montana, 2022Damaging Winds in Montana, September 7, 2022
September 7, 2022 · NWS GGW · 3 events in 3 counties and zones
After a day of record heat, a cold front moved in producing elevated showers and thunderstorms that produced some strong to severe downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a day of record heat, a cold front moved in producing elevated showers and thunderstorms that produced some strong to severe downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 7, 2:05 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 7, 2:05 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
305 PM MDT Wed Sep 7 2022
.DISCUSSION...
Many locations have already reached triple digit temperatures and
relative humidity has dropped below 10 percent. The Red Flag
Warning is well in place and beginning to verify. Similar thoughts
on the heat advisory. Impacts this late in the season are more
related to area schools generally not having air conditions as
children are back in school. Area visibility sensors still showing
9 or 10 miles, so our thinking is that the smoke and haze is not
thick enough to prevent this unusually strong ridge of high
pressure from allowing high temperatures today to climb into the
mid triple digits, although it may not happen until 4 or 5 PM for
some locations.
This evening through tonight, chances increase for some high-based
rain showers and isolated thunderstorms from the southwest. Main
severe weather threat for us would be downdraft winds if its
associated rain shaft drops far enough. A few of the short-term
models have hinted at that possibility today.
Overnight tonight through Thursday morning, the chances for
precipitation will slowly diminish away through our southeastern
zones as the re-enforcing cold air advection moves in behind the
cold front. It will feel like a huge relief this weekend, as
temperatures drop back down to normal or just below normal.
Next week, the ridge of high pressure will rebound, but will be
weaker with Monday being the hottest - struggling to reach 90
degrees. ----BMickelson
&&
.AVIATION...
PATTERN: Strong ridge of high pressure will allow temperatures to
climb into the triple digits today, which may result in high
density altitude concerns. A strong low pressure trough approaches
from the Canadian Rockies and will push a very welcome cold front
through the region tonight. Some scattered rain showers and
isolated thunderstorms are possible.
FLIGHT CONDITIONS: VFR (haze and smoke may impact slant
visibility). Clouds will increase along and near the cold frontal
boundary this evening through the overnight hours. If any showers
happens to pass directly over a TAF site, brief MVFR conditions
may occur.
WINDS: From the southwest up to 15 kts early this afternoon, then
from the west this evening, gusting up to 25 kts. Tonight, behind
the cold front expect winds from the northwest and north around 10
to 15 kts.
EQUIPMENT: While the KGDV visibility sensor is down, amendments
will be limited to clouds and wind for this terminal.
&&
.FIRE WEATHER...
Elevated to critical fire conditions will continue through this
evening, with temperatures reaching above 100 degrees and
afternoon humidity dropping into the single digits for much of the
area. A frontal passage late this afternoon will shift winds from
the south to west, and increase them above 15 mph with some
higher gusts. With very dry fuels and slow humidity recovery
tonight, a Red Flag Warning is in effect through this evening.
Conditions will improve for the end of the week, with much cooler
temperatures and improved humidity. ---BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for
MTZ120-122-134>137.
Heat Advisory until 8 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Sep 7, 3:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
442 PM MDT Wed Sep 7 2022
MTZ016-017-021-022-072345-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
442 PM MDT Wed Sep 7 2022
...A strong thunderstorm will impact portions of southeastern
Phillips, Petroleum, southwestern Garfield and southwestern Valley
Counties through 545 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Crooked Creek Rec Area, or 35 miles northeast of
Winnett, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jordan, Winnett, Sand Springs, U L Bend Rec Area, Crooked Creek Rec
Area, Flatwillow, Devils Creek Rec Area, Hell Creek Rec Area,
Edwards, Mosby, Brusett, Petrolia Lake, Steve Fork, Tiegen, Valentine
and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4727 10872 4727 10859 4730 10859 4732 10832
4754 10826 4762 10813 4797 10693 4686 10672
4685 10789 4676 10783 4675 10863 4710 10861
4710 10874
TIME...MOT...LOC 2239Z 241DEG 41KT 4731 10775
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaliawcoSpecial weather statement, Sep 7, 4:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
555 PM MDT Wed Sep 7 2022
MTZ022-023-080100-
Garfield MT-McCone MT-
555 PM MDT Wed Sep 7 2022
...A strong thunderstorm will impact portions of northeastern
Garfield and western McCone Counties through 700 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Jordan, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jordan, Hell Creek Rec Area, Flowing Wells Rest Area, Nelson Creek
Rec Area, Rock Creek Rec Area, Weldon, Watkins and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4719 10693 4764 10701 4790 10577 4720 10578
TIME...MOT...LOC 2353Z 264DEG 39KT 4743 10677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BernhartLocal storm report, Sep 7, 4:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT WED SEP 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
09/07/2022 M55 MPH VALLEY MT MESONET
MEASURED VIA KING COULEE RAWS SITE.
&&
AELocal storm report, Sep 7, 4:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
559 PM MDT WED SEP 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 7 SE DEVILS CREEK REC A 47.56N 107.53W
09/07/2022 M56 MPH GARFIELD MT MESONET
MEASURED VIA THE SOUTH SAWMILL CREEK RAWS
SITE.
&&
AEThunderstorm Wind, Garfield
- When
- September 7, 5:00 PM MST
- Where
- Garfield County, 11.67 mi E of South Sawmill Raws
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.580, -107.280
A trained spotter reported two sheds damaged. One was leaned up against grain bins and the other had its roof torn off. A fabric carport was also damaged. Winds were estimated at 60 mph.
Thunderstorm Wind, Valley
- When
- September 7, 5:59 PM MST
- Where
- Valley County, 5.03 mi NNW of Ft Peck
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -106.480
A trained spotter measured a 61 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- September 7, 6:40 PM MST
- Where
- Roosevelt County, 0.92 mi E of Culbertson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.150, -104.500
The Big Sky Field Airport AWOS (KS85) measured a thunderstorm wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Texas, September 7, 2022$260,000 · 61 kt wind · 6 events
- Lightning Strike in Florida, September 7, 2022$50,000 · 1 event
- Wildfire in California, September 7 to 30, 20222 injured · 1 event
- Damaging Winds in Mississippi, September 7, 2022$17,000 · 2 events
- High Wind in Nevada, September 7, 202270 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 7, 20227 events
- Damaging Winds in Montana, September 7, 202255 kt wind · 6 events
- Flash Flood and Flooding in Maryland, September 7, 20224 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 7, 20223 events
- Damaging Winds in Oregon, September 7, 202268 kt wind · 3 events
- Damaging Winds in Louisiana, September 7, 2022$10,000 · 50 kt wind · 3 events
- Damaging Winds in Louisiana, September 7, 202256 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050484, 1050485, 1050486.